Food Interactions with Warfarin
Vitamin K is found in green, leafy vegetables such as spinach, cabbage and broccoli. Excessive amounts of these vegetables in a patient’s diet can reverse the effects of oral anticoagulants, resulting in a decreased INR, while a lack of these foods can result in vitamin K deficiency and an increased INR. Vitamin K is also produced by the bacterial flora of the colon and small intestine, so factors that interfere with the production/absorption of vitamin K in the gut (e.g. broad-spectrum antibiotics) can also lead to vitamin K deficiency. INR can also increase with illness, vomiting, stress and diarrhea/constipation.
Examples of drug interactions with warfarin
The risk of bleeding may be increased when warfarin is combined with:
As INR rises, so does the risk of bleeding. In most people, this risk does not increase until their INR rises above 4.0. Signs of bleeding include excessive bruising, bleeding from the gums, blood in the urine, bloody or dark stool, nosebleeds and vomiting blood.
Keep these important points in mind when treating a resident on warfarin.
People on warfarin will bruise more easily.
Warfarin has a long half life (40 hours) and it takes 2-3 days to see the effect of one dose.
If you give a resident warfarin on Monday, you will not see the effect of that dose until Wednesday.
Because of this, INR should not be monitored more frequently than every two days unless other factors are involved, such as active bleeding or drug interactions.
It is vital to look at previous warfarin doses and INR levels when dosing warfarin.
Goal INR is 2.5
INR variation is normal. For example, if a resident’s INR is 3.2 one day it may be 2.6 the next depending on what the resident ate or drug interactions.
If a resident’s INR is less than 2.0 on a semi-consistent basis, the warfarin dose needs to be increased.
If an INR is low, it is often a good idea to give a loading dose for 1-2 days to help reach a therapeutic INR more quickly.